LINKEDINCOMMENTMORE

DHEA is dubbed the “Fountain of Youth” hormone, and it is produced in high quantities during your younger years. After age 30, it slowly begins to decline. It may eventually flat-line, especially if you are under a lot of stress, or you take a popular medication category called a “statin” which is for cholesterol management.

DHEA stands for dehydroepiandrosterone and it’s a naturally-made steroid. There are synthetic versions available for supplementation, however I don’t recommend you do that without first speaking to a bio-identical hormone expert. 

It is what’s known as an “androgen” hormone, think of that as a manly hormone, so it can cause male-pattern hair growth. In women this can be very unsettling, think of facial hair, and loss of scalp hair, or deepening of the voice, acne, missed periods and PCOS (polycystic ovarian syndrome). 

Much of the research is done on higher levels (i.e. how to reduce elevated DHEA).

A glaring omission is low DHEA due to medication use. There are several medications that can deplete levels of DHEA, thus aging you faster. One such category is statin cholesterol medications. If you take a statin, you should definitely speak to your physician about restoring your DHEA, either through supplementation or prescription hormones. 

Taking statins can deplete DHEA, it’s what I call the ‘drug mugging’ effect, where a drug mugs a nutrient or essential life-giving hormone. With statin use, you become deficient in DHEA. There are studies to show this. 

Low DHEA can cause a lot of damage in the body because it is a precursor to your sex hormones. Therefore, low DHEA means low testosterone and low estrogen. DHEA is what turns into those hormones. If you’re a man and run out of testosterone, it’s likely because you have run low on DHEA (the precursor).  Low testosterone causes you to feel weak, tired, apathetic, uninterested. It causes a loss in bone mass, meaning higher risk of fractures and broken bones if you trip! The medical term for men is andropause and menopause for women. Also, you may gain some belly weight, and lose muscle mass. Again, this happens to both men and women actually just look at a picture of yourself at 35 and a picture at 55 and you’ll see the difference. 

DHEA forms estrogen, so a post-menopausal woman (who would have reduced estrogen) may experience hot flashes, anxiety, weight gain, sadness, depression, fatigue and lack of motivation.

Low DHEA might be the result of your medication, and restoring it would be easy, so long as you go slow and start with low doses. Remember, DHEA is sold over-the-counter. Taking it is solely up to you, and your practitioners. The dose is not one-size fits all. If you accidentally take too much DHEA, it could increase risk of hormone-driven cancers and may exacerbate psychiatric problems (mania) so I’m not able to advise you on how much DHEA to take, what form or what type.

NEWSLETTERS
Get the newsletter delivered to your inbox
We're sorry, but something went wrong
Please try again soon, or contact Customer Service at .
Delivery:
Thank you! You're almost signed up for
Keep an eye out for an email to confirm your newsletter registration.

Suzy Cohen is a registered pharmacist. The information presented here is not intended to treat, cure or diagnose any condition. Visit SuzyCohen.com.

LINKEDINCOMMENTMORE
Read or Share this story: https://www.marconews.com/story/life/2019/06/03/ask-pharmacist-your-meds-may-deplete-life-giving-hormones/1298897001/